helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Sign in to follow this  
Followers 0
SSmithvi

Excess Saliva and Sinemet Frequency

2 posts in this topic

Hi, my dad is 89-years-old, and he has had Parkinson's for about nine years. He is currently on 25/100 Sinemet which he takes three times a day at 6am., 12p.m. and 6p.m. He also takes Aricept for dementia at 6p.m., and he recently started taking clonazepam (1/4 of a tablet) at bedtime to help with his sleep disturbance, but it makes him very drowsy. He was having a lot of nightmares and vivid dreams which caused him to wake up confused and often hallucinate. He would also try to get out the bed. The clonazepam seems to be working, but he still gets confused and hallucinates during the day sometimes, and he is having a lot of problems with excess saliva and drooling due to swallowing problems, although he still eats very well. Also, he does walk with assistance via the use of a gait belt, but his legs freezes up on him sometimes.

 

Here are my questions:

 

1. His doctor recently suggested that he use benztropine (1mg.) for the excess saliva on an as needed basis, but based on the research I have done so far, I am concerned that this medication will cause him to hallucinate and be more confused due to his age. Also, some of the research that I have read indicate that this medication will not be effective unless taken regulary. Do you think we should try this medication or not? (We currenlty give him ice chips, sugarless candy and apple cider vinegar w/ water to help with drooling and digestive issues.)

 

2. I want to start giving my dad his 6p.m. Sinemet at 5p.m. instead so he can have more time to digest his food. Currently, he eats dinner at 7p.m. to make sure that the Sinemet has time to go through his system, but he usually goes to bed at 8:30p.m or 9p.m. Will there be any negative effects from changing the time of this medication, and how much time should he have to digest his food before sleeping?

Share this post


Link to post
Share on other sites

You are correct in that benztropine is an anticholinergic and may worsen his confusion or hallucinations. In this age group botox is the safest treatment for drooling and will not worsen hallucinations.

 

You may also consider using a medication like seroquel for sleep as that may also help hallucinations and confusion. Clonazepam dose may need to be very tiny in this age group as it may worsen balance and memory.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0